MAUDE Adverse Event Report: ETHICON INC. MCRYL+ VIO 27IN 4-0 S/A RB-1; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. MCRYL+ VIO 27IN 4-0 S/A RB-1; SUTURE, ABSORBABLE, SYNTHETIC
Model Number MCP304H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device lot number (b)(4), and no non-conformances were identified.The product upon which this medwatch is based has been received, however, the product evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.
 
Event or Problem Description
It was reported that the patient underwent an unknown procedure on (b)(6) 2019 and suture was used.The suture was detached from a needle when it was opened.There were no adverse patient consequences reported.Upon evaluation of the returned device, it was observed that needle was broken in the swage area.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 02/11/2020.H3 evaluation: one empty labeled winding former, a detached needle and one dispensed suture of product were received for analysis.During the visual inspection of the sample, it was observed that the needle was broken in the swage area and an additional evaluation is necessary to determine the failure mode.The failed suture needle was submitted for fractographic evaluation to assess the fracture mode of the failure.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.

Brand Name
MCRYL+ VIO 27IN 4-0 S/A RB-1
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9590717
Report Number2210968-2020-00384
Device Sequence Number10885503
Product Code GAM
UDI-Device Identifier10705031046344
UDI-Public10705031046344
Combination Product (Y/N)N
PMA/510(K) Number
K050845
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2021
Device Model NumberMCP304H
Device Catalogue NumberMCP304H
Device Lot NumberPEM374
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2019
Initial Date Received by Manufacturer 12/19/2019
Supplement Date Received by Manufacturer01/20/2020
Initial Report FDA Received Date01/15/2020
Supplement Report FDA Received Date02/11/2020
Patient Sequence Number1